Missouri, 2014

Winter Weather in Missouri, February 4, 2014

February 4, 2014 · NWS MEG · 2 events in 2 counties and zones

A low pressure system tracked from the Gulf of Mexico to Northern Alabama during the day on February 4, 2014. Precipitation spread northward during the morning hours and since temperatures were already below freezing and stayed below freezing, the precipitation fell in the form of sleet or freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked from the Gulf of Mexico to Northern Alabama during the day on February 4, 2014. Precipitation spread northward during the morning hours and since temperatures were already below freezing and stayed below freezing, the precipitation fell in the form of sleet or freezing rain. Some thunder occurred as well. Up to a tenth of an inch of ice fell across Dunklin and Pemiscot Counties. The ice accumulations fell on top of what occurred two days prior. Trees and power lines fell as a result of the ice causing power outages. Roads were hazardous to travel and several accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 4, 5:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 4, 5:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
550 AM CST TUE FEB 4 2014

.DISCUSSION...

UPDATED FOR THE 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 355 AM CST TUE FEB 4 2014/

SKIES ARE CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS MORNING
WITH TEMPERATURES RANGING FROM THE LOWER 20S TO MID 30S. LOW
PRESSURE HAS DEVELOPED OVER THE LOWER TEXAS GULF COAST AND WILL
TRACK RAPIDLY NORTHEAST TODAY REACHING CENTRAL MISSISSIPPI THIS
AFTERNOON AND MIDDLE TENNESSEE THIS EVENING. AS THE LOW MOVES
CLOSER TO THE REGION MOISTURE WILL INCREASE AND PRECIPITATION WILL
DEVELOP OVER WESTERN SECTIONS OF THE FORECAST AREA AND SPREAD
EAST. TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING WHEN THE
PRECIPITATION STARTS OVER MOST OF EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE SO FREEZING RAIN IS EXPECTED WITH
SOME SLEET AND SNOW ALSO POSSIBLE. ICE ACCUMULATION WILL LIKELY
EXCEED ONE QUARTER INCH OVER NORTHWESTERN SECTIONS OF THE FORECAST
AREA AND A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS. SOME
LESSER ICE ACCUMULATION IS POSSIBLE OVER AREAS SOUTH AND EAST OF
THE WINTER STORM WARNING AND A WINTER WEATHER ADVISORY IS IN
EFFECT. OVER THE REMAINDER OF THE FORECAST AREA...PRECIPITATION
SHOULD BE MAINLY IN THE FORM OF RAIN.

BY TONIGHT THE SURFACE LOW WILL PUSH INTO EASTERN KENTUCKY SO
PRECIPITATION WILL START TO TAPER OFF TONIGHT WITH LITTLE
ADDITIONAL ACCUMULATION. HIGH PRESSURE WILL START TO BUILD INTO
THE REGION ON WEDNESDAY WITH DRY CONDITIONS AND BELOW NORMAL
TEMPERATURES EXPECTED. BY THURSDAY THE SURFACE HIGH WILL BE WELL
ENTRENCHED ACROSS THE REGION WHICH WILL KEEP TEMPERATURES QUITE CHILLY.

BY THURSDAY NIGHT...AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH
THE REGION AND MAY PRODUCE A LITTLE LIGHT SNOW OVER THE FORECAST
AREA. TEMPERATURES WILL BE QUITE COLD BY FRIDAY MORNING WITH LOWS
MAINLY IN THE TEENS TO LOWER 20S.

MORE DISTURBANCES WILL PASS ACROSS THE REGION STARTING FRIDAY
NIGHT AND CONTINUING THROUGH THE WEEKEND. DEPENDING ON
TEMPERATURES PRECIPITATION WILL BE EITHER IN THE FORM OF SNOW OR
RAIN. THE BEST CHANCE FOR PRECIPITATION WILL BE ON SATURDAY. HIGH
PRESSURE SHOULD BUILD BACK INTO THE REGION BY SUNDAY NIGHT
BRINGING AN END TO THE PRECIPITATION. DRY AND COOL WEATHER IS
EXPECTED FOR MONDAY.

ARS

&&

.AVIATION...

12Z TAF CYCLE

WIDESPREAD IFR/LIFR CONDS WILL PREVAIL TODAY AS PRECIPITATION
RAPIDLY OVERSPREADS THE REGION THIS MORNING.

KJBR WILL REMAIN BELOW FREEZING WITH SNOW/SLEET CHANGING TO FZRA.
PRECIP WILL TAPER OFF THIS EVENING WITH A PERIOD OF FZDZ BEFORE
ENDING. IFR CIGS WILL CONTINUE THROUGH 05/12Z.

RAIN WILL DEVELOP AT THE OTHER TAF SITES THIS MORNING AND
CONTINUE INTO THE EVENING BEFORE ENDING AS A PERIOD OF DRIZZLE.
IFR CIGS WILL CONTINUE THROUGH THE END OF THE PERIOD. THUNDER IS
POSSIBLE AT KTUP LATER THIS AFTERNOON AND KEPT VCTS THERE. THERE
IS A SMALL CHANCE THAT PRECIP WILL START AS A BRIEF PERIOD OF FZRA
AT KMEM AND KMKL BUT ATTM THE POSSIBILITY IS TOO SMALL TO MENTION IN
THE TAF.

WINDS AT KJBR...KMEM AND KMKL WILL BE E/NE TODAY AT 7-10 KTS
BACKING TO NW AT 6-8 KTS TONIGHT. KTUP WILL SEE WINDS VEER FROM
THE EAST TO THE SOUTH THIS AFTERNOON AT 6-8 KTS AND THEN SHIFT TO
THE NW OVERNIGHT AT 8 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  38  28  35  20 / 100  70  10  10
MKL  38  28  34  19 / 100  80  10  10
JBR  31  24  30  15 / 100  40  10  10
TUP  48  35  42  25 / 100 100  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     CRITTENDEN-CROSS-LEE AR-ST. FRANCIS.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR CLAY-
     CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

MO...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR DYER-
     LAUDERDALE-OBION-TIPTON.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR LAKE.

&&
Hazardous weather outlook, Feb 4, 3:30 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CST TUE FEB 4 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 AM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING SIGNIFICANT ICE ACCUMULATIONS AND SOME
SNOW AND SLEET ACCUMULATIONS TO NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND EXTREME NORTHWEST TENNESSEE. A WINTER STORM WARNING
HAS BEEN ISSUED FOR THESE LOCATIONS.

FURTHER SOUTH AND EAST TO INCLUDE EAST ARKANSAS AND PORTIONS OF
WEST TENNESSEE...MINOR ICE ACCUMULATIONS ARE EXPECTED THIS MORNING
INTO EARLY THIS AFTERNOON BEFORE FREEZING RAIN TRANSITIONS TO ALL
RAIN. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF MIXED WINTER PRECIPITATION WILL POSSIBLE ACROSS
ALL THE MIDSOUTH SATURDAY...WITH SNOW POSSIBLE SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINTRY PRECIPITATION ARE REQUESTED OVER NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dunklin

When
February 4, 9:00 AM CST to 6:00 PM CST
Where
Dunklin forecast zone
Reported by
Emergency Manager
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Up to a tenth of an inch of ice fell across the county.

Winter Weather, Pemiscot

When
February 4, 9:00 AM CST to 6:00 PM CST
Where
Pemiscot forecast zone
Reported by
Emergency Manager
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Up to a tenth of an inch of ice fell across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500690, 500691.